South Carolina, 2016

Flash Flooding and Flood in South Carolina, September 2, 2016

September 2, 2016 · NWS CAE · 23 events in 9 counties and zones

Tropical Storm Hermine impacted the region, especially on the 2nd with heavy rain and strong gusty winds. The center of TS Hermine tracked to the NE across S and SE GA during the morning of Sept.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$56,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Tropical Storm Hermine impacted the region, especially on the 2nd with heavy rain and strong gusty winds. The center of TS Hermine tracked to the NE across S and SE GA during the morning of Sept. 2nd, and across the coastal plain of SC during the afternoon and evening of the 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 2, 7:41 AM EST, 19 minutes earlier.

Area forecast discussion, Sep 2, 7:41 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
841 AM EDT FRI SEP 2 2016

.SYNOPSIS...
A frontal boundary will remain stalled over the North Midlands
this morning. Hurricane Hermine will continue to lift
northeastward today move across South Carolina this afternoon then
exit the region by Saturday morning. Very heavy rainfall expected
across the region through tonight. Behind Hermine, drier and
cooler high pressure will build into the region for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Hurricane Hermine made landfall earlier this morning along the Big
Bend area of the Florida coast and continues to slowly lift north
towards southern Georgia. The frontal boundary that pushed into
the area Thursday evening appears to have stalled and extends from
near Morehead City to Florence to near Atlanta. Regional radar
shows moderate rainfall occurring in the vicinity of the front
from southeast NC across northern/central SC into northern GA
while the northern edge of the rain shield associated with Hermine
pushes into southern SC.

Model forecasts and the official NHC forecast appear slightly
faster compared to earlier runs and expect the widespread rainfall
to begin to overspread the region from south to north over the
next few hours. Local mesonet around Columbia shows some stations
already have picked up 1-2 inches of rain associated with the
evening convection and stratiform rain near the frontal boundary
this morning. Flooding still appears the most significant risk for
our area with heavy rainfall expected as the storm moves into the
area later today with strong moisture convergence moving over the
area today possibly enhanced by dynamics associated with the right
entrance region of the upper jet. Storm total rainfall amounts
expected to be 4-6 inches in the eastern Midlands with locally
higher amounts and lower amounts in the 2-4 inch range across the
western Midlands. Expect some flooding issues to develop later
today and will continue the Flash Flood Watch that goes into
effect at 6am.

As Hermine lifts northward through the day the pressure gradient
will increase and we still expect significant winds to impact the
region. The strongest winds are expected closer to the center of
the storm in the eastern Midlands with wind speeds of 25 to 40
mph and much stronger gusts. Further away from the storm winds
will be strong as well and have decided to issue a wind advisory
for the remaining counties (northern and western Midlands and
upper CSRA) for today and tonight. As the ground becomes saturated
from the steady heavy rainfall later today, the increasing winds
will bring the potential for downed trees.  The more easterly
track of Hermine compared to previous days may limit the tornado
threat and confine it more along the coastal plain but the eastern
Midlands are still at risk as 0-1km SRH values exceed 200-400 m2s2
beginning later this morning through early evening.

Tonight Hermine is expected to lift northeast out of the area
during the 03z-06z time frame with some clearing skies late
tonight. Temperatures today will be limited by clouds and
precipitation and should struggle to get out of the 70s. Overnight
temperatures will be limited by wind and clouds but some cool
advection on the backside of the departing storm should allow
temperatures to fall into the mid and upper 60s.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Fair weather is expected over the weekend in the wake of Hermine
with weak upper troughing remaining over the region and surface
ridging from the north. Cooler and drier air will circulate into
the region providing slightly below normal temperatures during
this period with highs in the mid 80s and lows in the 60s. No
rain expected over the weekend as precipitable water values drop
below 1.5 inches with a subsidence inversion also noted on
forecast soundings.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Fair weather is expected during this period as the region remains
between Hermine off the Mid-Atlantic/New England coast and a
building upper ridge to the west with generally northerly upper
level flow over the area. Precipitable water values will remain
quite low around or just over 1 inch and a mid level cap noted on
forecast soundings. Temperatures will gradually warm back above
normal this period with highs in the lower 90s and lows in the
upper 60s to lower 70s.

&&

.AVIATION /13Z FRIDAY THROUGH TUESDAY/...
Main precipitation shield associated with Tropical Cyclone
Hermine has shifted up into our forecast area (FA). At 12Z, the
center of TS Hermine was over S GA, and is forecast to move NE
across SE GA and S SC today into early tonight. Some weakening of
the circulation expected as center will remain over land. However,
widespread heavy rain, and associated CIG/VSBY restrictions, and
windy conditions expected at our terminals with the passage of the
cyclone. Conditions expected to improve behind the departing
cyclone this evening and early tonight, with gradually backing
winds and decreasing speeds.

EXTENDED AVIATION OUTLOOK...No impacts to aviation expected
Saturday through Tuesday.

&&

.HYDROLOGY...
Heavy rainfall associated with Hurricane Hermine will produce
significant rises on the area rivers. Total rainfall amounts from
2 to 6 inches with locally higher amounts possible. Although the
area rivers will rise significantly over the next several
days...only the North Fork of the Edisto River at Orangeburg is
expected to approach flood stage. The current forecast indicates
the river level rising to 7.8 feet with flood stage 8.0 feet. With
such a hot and relatively dry Summer at times combined with the
traditional draw down period of area reservoirs heading into the
Fall...the area reservoirs have storage available for the event.
The potential does exist for some flash flooding of local streams
and creeks.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch through late tonight FOR GAZ040-063>065-077.
     Wind Advisory until 2 AM EDT Saturday FOR GAZ040.
     High Wind Warning until 2 AM EDT Saturday FOR GAZ063>065-077.
SC...Flash Flood Watch through late tonight FOR SCZ015-016-018-
     020>022-025>031-035>038-041.
     Wind Advisory until 2 AM EDT Saturday FOR SCZ015-016-018-
     020>022-025-026.
     High Wind Warning until 2 AM EDT Saturday FOR SCZ027>031-
     035>038-041.

&&
Hazardous weather outlook, Sep 2, 4:05 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
505 AM EDT FRI SEP 2 2016

GAZ040-SCZ015-016-018-020>022-025-026-030915-
LINCOLN-LANCASTER-CHESTERFIELD-MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-
EDGEFIELD-SALUDA-
505 AM EDT FRI SEP 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

GAZ063>065-077-SCZ027>031-035>038-041-030915-
MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-
BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
505 AM EDT FRI SEP 2 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   HIGH WIND WARNING.

ISOLATED TORNADOES ARE ALSO POSSIBLE TODAY ACROSS THE SOUTHEASTERN
MIDLANDS AND LOWER CSRA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Columbia radar (KCAE), 66 km away, was scanning. The volume nearest the first event began at 16:27 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 8 high wind, 1 flood, 1 heavy rain, 1 strong wind. Local standard time, as filed.

High Wind, Orangeburg

When
September 2, 8:00 AM EST to 7:00 PM EST
Where
Orangeburg forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement

Downed tree blocked all westbound lanes of Interstate 26 at mile marker 153. Tree down on Hwy 4 near Schillings Bridge Rd near Edisto. Tree down on Slab Landing Rd and Woodhaven St near North. A few small trees were downed near Neeses. An ASOS unit at Orangeburg Municipal Airport reported a peak wind gust of 48 MPH at 1718 EDT (1618 EDT).

High Wind, Aiken

When
September 2, 10:00 AM EST to 4:00 PM EST
Where
Aiken forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.544, -81.635 (the zone’s center; the record gives no point)

A tree and power line were downed in Aiken at Edisto Ave and Valley Dr. Also, a peak wind gust of 41 MPH was reported at 1315 EDT (1215 EST) by an AWOS unit at Aiken Municipal Airport.

High Wind, Barnwell

When
September 2, 10:00 AM EST to 4:00 PM EST
Where
Barnwell forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
33.266, -81.435 (the zone’s center; the record gives no point)

A tree fell onto a house near Williston and caused one injury. A RAWS unit in the Savannah River Site reported a peak wind gust of 44 MPH at 1406 EDT (1306 EST).

High Wind, Bamberg

When
September 2, 11:00 AM EST to 7:00 PM EST
Where
Bamberg forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.215, -81.054 (the zone’s center; the record gives no point)

Tree fell on a home on Swan Lake Rd. American Red Cross provided assistance to the resident. Report received at 1758 EDT (1658 EST).

Flood, Lexington

When
September 2, 11:30 AM EST to 12:30 PM EST
Where
Lexington County, 2.27 mi ESE of Lexington to 2.32 mi ESE of Lexington
Cause
Heavy Rain / Tropical System
Reported by
Law Enforcement
Coordinates
33.965, -81.215

Reported several roads closed due to high water. These included Edisto Drive at Pine Street...Burton Road at Railroad Avenue and Kleckley Road at Klapman Road.

High Wind, Lexington

When
September 2, 12:00 PM EST to 6:00 PM EST
Where
Lexington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.902, -81.272 (the zone’s center; the record gives no point)

Tree down on a car and home on Tara Ct in Irmo. Tree down just west of Blossom St bridge in West Columbia. Trees down on Catawba Trail, Peak St, Waterwood Dr, Violet St, and Fairlane Dr. ASOS unit at Columbia Metropolitan Airport observed a peak wind gust of 39 MPH at 1557 EDT (1457 EST). An RCWINDS gage measured a peak wind gust of 37 MPH at Lake Murray Dam at 1603 EDT (1503 EST).

High Wind, Richland

When
September 2, 12:00 PM EST to 6:00 PM EST
Where
Richland forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

Public and broadcast media reported tree down on Dale Dr and Knoll Rd near St. Andrews, tree down at Live Oak St in Columbia, and tree down on Syrup Mill Rd in Blythewood.

Law enforcement reported trees down at the following locations in Columbia: 2400 Trenholm Rd between Adger and Assembly, Whaley St at Pall Mall, Kilbourne Rd at Devereaux, Hallbrook Rd near Songbird Rd, Sunset Blvd at Earlewood, and Teague and Pleasant Ridge Rds. A tree was also reported down at 233 Mt Olivet Church Rd off Hwy 176 in Chapin.

In addition, law enforcement reported power lines in roadway at 1110 Wattsland Rd in Columbia, and power line down at 927 Elmwood Ave in Columbia.

An AWOS unit at McEntire Air Base near Eastover reported a peak wind gust of 44 MPH at 1521 EDT (1421 EST). RCWINDS units reported peak wind gusts of 41 MPH in Gadsden at 1445 EDT (1345 EST), 37 MPH at Broad River-St. Andrews at 1604 EDT (1504 EST).

High Wind, Clarendon

When
September 2, 1:00 PM EST to 11:00 PM EST
Where
Clarendon forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.666, -80.216 (the zone’s center; the record gives no point)

An NWS employee reported multiple trees down along Interstate 95 at mile markers 129, 112, 110, 106, and 105. All of the trees were pine trees except at MM105 where a few hardwoods were down. A peak wind gust of 47 MPH was observed at 2015 EDT (1915 EST) by an AWOS unit at Santee-Cooper Regional Airport about 8 miles east of Summerton.

High Wind, Sumter

When
September 2, 1:00 PM EST to 8:00 PM EST
Where
Sumter forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.916, -80.382 (the zone’s center; the record gives no point)

Peak winds reported in Sumter County were from the ASOS at Shaw AFB, 47 knots. SKYWARN spotter report indicated 40-50 mph or higher estimated winds, along with trees/tree debris in roadways between Pinewood and Paxville. Law enforcement reported multiple trees down on county roads, extent of damage indicates 50-kt wind gusts.

Flash Flood, Orangeburg

When
September 2, 1:49 PM EST to 3:49 PM EST
Where
Orangeburg County, 1.65 mi NNW of Orangeburg to 1.76 mi NNW of Orangeburg
Cause
Heavy Rain / Tropical System
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.521, -80.884

County EM reported roadways due to rising water from creeks draining into Caw Caw Swamp Creek. These include Old Riley at Lakeside...Brookside Road...Myers Road at Caw Caw Creek and Railroad Corner Hwy. 601 and Russell Street.

Flash Flood, Chesterfield

When
September 2, 2:50 PM EST to 3:50 PM EST
Where
Chesterfield County, 1.19 mi WNW of Chesterfield to 1.16 mi WNW of Chesterfield
Cause
Heavy Rain / Tropical System
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.736, -80.100

Reported W. Main Street closed due to flooding in downtown Chesterfield.

Flash Flood, Lexington

When
September 2, 3:01 PM EST to 4:31 PM EST
Where
Lexington County, 0.38 mi NNE of Irmo to 0.3 mi NNE of Irmo
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.085, -81.178

Spotter reported Kinley Creek in the Seven Oaks area exceeding its banks with water running over roadways.

Flash Flood, Lexington

When
September 2, 3:08 PM EST to 5:00 PM EST
Where
Lexington County, 1.77 mi WSW of Irmo to 1.65 mi WSW of Irmo
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.069, -81.208

Spotter reported Rawls Creek exceeding its banks in Irmo. Water approaching houses.

Flash Flood, Richland

When
September 2, 3:10 PM EST to 4:10 PM EST
Where
Richland County, 1.31 mi WNW of Myron Manor to 1.19 mi WNW of Myron Manor
Cause
Heavy Rain / Tropical System
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.008, -80.991

Reported Trenholm Road closed between Wyndham Road and Tanglewood Road due to roadway flooding.

Flash Flood, Aiken

When
September 2, 3:16 PM EST to 4:30 PM EST
Where
Aiken County, 1.07 mi ENE of Aiken to 1.02 mi ENE of Aiken
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.556, -81.703

Reported the intersection of Richland Avenue and Gaston Road closed due to flooding.

Heavy Rain, Aiken

When
September 2, 3:19 PM EST
Where
Aiken County, 0.69 mi N of Aiken
Reported by
Trained Spotter
Coordinates
33.560, -81.720

Measured 5.0 inches of rain in Aiken.

Flash Flood, Sumter

When
September 2, 4:06 PM EST to 5:00 PM EST
Where
Sumter County, 2.21 mi WNW of Sumter to 2.16 mi NW of Sumter
Cause
Heavy Rain / Tropical System
Property damage
$500
Reported by
Broadcast Media
Coordinates
33.937, -80.383

The pond at Palmetto Park overflowed its banks and spilled into the Palmetto Pointe apartment complex parking lot.

Flash Flood, Sumter

When
September 2, 4:10 PM EST to 5:00 PM EST
Where
Sumter County, 3.03 mi NW of Sumter to 3 mi WNW of Sumter
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Public
Coordinates
33.945, -80.394

Reported water covering the roadway near Clematis Trail and Shadow Trail. Water is 3 to 4 feet deep.

Strong Wind, Richland

When
September 2, 4:25 PM EST
Where
Richland forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.022, -80.903 (the zone’s center; the record gives no point)

Reported a tree down in Woodland Park neighborhood.

Flash Flood, Sumter

When
September 2, 4:43 PM EST to 5:43 PM EST
Where
Sumter County, 2.32 mi SW of Quints Xrds to 2.4 mi SW of Quints Xrds
Cause
Heavy Rain / Tropical System
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
33.958, -80.381

Reported that Law Enforcement closed portions of Hwy. 521 at the Hwy. 378 overpass due to flooding.

Flash Flood, Clarendon

When
September 2, 5:05 PM EST to 6:05 PM EST
Where
Clarendon County, 0.67 mi ENE of Panola to 0.66 mi ENE of Panola
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.653, -80.409

Reported flooding at Panola Road and Hardwood Drive.

Flash Flood, Lexington

When
September 2, 5:33 PM EST to 6:33 PM EST
Where
Lexington County, 2.41 mi WNW of Swansea to 2.36 mi WNW of Swansea
Cause
Heavy Rain / Tropical System
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.745, -81.138

Media reported Jones Wire Road was washed out.

Flash Flood, Sumter

When
September 2, 5:55 PM EST to 6:55 PM EST
Where
Sumter County, 2.69 mi NW of Sumter
Cause
Heavy Rain / Tropical System
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.944, -80.386

Media reported flooding along Sassafras Drive in Sumter. Water was 1 to 2 feet deep and covering the roadway. Roadway looked impassable from video.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661515, 661489, 661517, 661525, 660952, 661518, 661521, 661486, 661516, 660953, 660955, 660949, 660950, 660956, 660954, 660951, 660957, 660958, 660947, 660948, 660943, 660940, 660939.